Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 9, NWS Huntsville, AL

December 1, 2015DeKalb County, Alabama

NWS Huntsville, AL issued this flash flood warning at Dec 1, 2015, 8:33 PM CST for DeKalb County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2015, 8:33 PM CST (02:33 UTC)
Expired
Dec 1, 2015, 10:30 PM CST
In force
117 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WGUS54 KHUN 020233
FFWHUN
ALC049-020430-
/O.NEW.KHUN.FF.W.0009.151202T0233Z-151202T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CST TUE DEC 1 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 1030 PM CST
    
* AT 833 PM CST...DOPPLER RADAR INDICATED WIDESPREAD MODERATE TO
  HEAVY RAIN OCCURRING ACROSS DEKALB COUNTY...WITH THIS ACTIVITY
  EXPECTED TO PERSIST THROUGH LATE THIS EVENING. SEVERAL
  THUNDERSTORMS ACROSS THE COUNTY WILL LEAD TO ISOLATED POCKETS OF
  EXTREME RUNOFF...WHICH WILL ENHANCE THE THREAT FOR FLASH FLOODING.
  STORM SPOTTERS HAVE ALREADY REPORTED SIGNIFICANT FLOODING NEAR
  CROSSVILLE...AND DATA SUGGESTS THAT THE BIG WILLS CREEK NEAR FORT
  PAYNE IS RAPIDLY RISING AND MAY EXCEED FLOOD STAGE VERY SOON. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FORT PAYNE...RAINSVILLE...LITTLE RIVER CANYON NATIONAL PRESERVE...
  HENAGAR...COLLINSVILLE...CROSSVILLE...SYLVANIA...FYFFE...POWELL AND
  GERALDINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8610 3439 8610 3455 8590
      3461 8581 3468 8574 3481 8558 3453 8552

$$

70/DD
1 follow-up statement
235 
WGUS74 KHUN 020434
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1034 PM CST TUE DEC 1 2015

ALC049-020442-
/O.EXP.KHUN.FF.W.0009.000000T0000Z-151202T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-
1034 PM CST TUE DEC 1 2015

...THE FLASH FLOOD WARNING FOR DEKALB COUNTY HAS EXPIRED...

THE THREAT FOR HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. HOWEVER...MINOR FLOODING OF ROADS
AND POOR DRAINAGE AREAS WILL REMAIN POSSIBLE THROUGHOUT THE EVENING.

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8610 3439 8610 3455 8590
      3461 8581 3468 8574 3481 8558 3453 8552

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 6:18 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 1, 6:18 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 PM CST TUE DEC 1 2015

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 225 PM CST TUE DEC 1 2015/
THE 20Z SURFACE ANALYSIS INDICATED THAT THE SURFACE LOW WAS MOVING
ACROSS MINNESOTA WITH A COLD FRONT EXTENDING BACK FROM THE GREAT
LAKES REGION THROUGH THE OHIO AND TENNESSEE VALLEY REGION. THE COLD
FRONT WAS CONTINUING TO BE THE FOCUSING MECHANISM FOR OVERRUNNING
PRECIP ACROSS THE FORECAST AREA. THE ANALYZED LOCATION OF THE COLD
FRONT THROUGH THE FORECAST AREA AT 20Z HAD IT GENERALLY ALONG AND
SLIGHTLY WEST OF INTERSTATE 65 ACROSS THE AREA. TEMPS WERE RANGING
FROM THE LOWER 60S ACROSS NORTHEAST ALABAMA...TO THE LOW TO MID 50S
FROM HSV TO MSL.

IN THE SHORT TERM TONIGHT...HAVE CANCELLED THE FLOOD WATCH FOR
SOUTHERN MIDDLE TENNESSEE...AS THE BULK OF THE HEAVIER PRECIP IS NOW
MAINLY SOUTH OF THE TENNESSEE RIVER IN NORTHERN ALABAMA. EXPECT SOME
MAINLY LIGHT PRECIP TO CONTINUE THIS EVENING ACROSS SOUTHERN MIDDLE
TENNESSEE...BUT NOT ENOUGH TO WARRANT CONTINUING THE FLOOD WATCH.
WILL CONTINUE THE FLOOD WATCH TONIGHT UNTIL 12Z WEDNESDAY FOR
MADISON...JACKSON...MARSHALL AND DEKALB COUNTIES IN NORTH CENTRAL AND
NORTHEAST ALABAMA DUE TO THE EXPECTED SLOW EASTWARD MOVEMENT OF THE
LARGE AREA OF PRECIP ALONG THE BOUNDARY ACROSS THE AREA.

THE SHORT TERM MODELS ARE IN GOOD AGREEMENT INVOLVING THE UPPER LOW
MOVING EASTWARD ACROSS THE GREAT LAKES REGION...WHICH SHOULD AID IN
MOVING THE SLOW MOVING FRONTAL BOUNDARY FINALLY EASTWARD THROUGH THE
REGION ON WEDNESDAY. WILL BE ENDING THE PRECIP FROM WEST TO EAST
ACROSS THE FORECAST AREA ON WEDNESDAY AND EXPECT SLOW CLEARING ACROSS
NORTHWEST ALABAMA BY 18Z WEDNESDAY THROUGH THE AFTERNOON. HAVE
REMOVED PRECIP CHANCES ACROSS THE AREA AFTER 21Z IN NORTHEAST
ALABAMA DUE TO EXPECTED DRIER AIR IN LOW-MID LEVELS MOVING IN.

COLD ADVECTION WILL CONTINUE TO MOVE INTO THE TENNESSEE VALLEY REGION
ON WEDNESDAY NIGHT IN THE WAKE OF THE UPPER LOW MOVING INTO THE
NORTHEAST U.S. WILL LOWER TEMPS SLIGHTLY ON WEDNESDAY NIGHT DUE TO
WINDS BECOMING LIGHT AND VARIABLE AND CLEAR SKIES OCCURRING. A LARGE
AREA OF HIGH PRESSURE WILL MOVE INTO THE REGION BY EARLY THURSDAY
AND MAINTAIN CONTROL OF THE WEATHER ACROSS THE AREA THROUGH SUNDAY
WITH DRY WEATHER AND A SLOW WARMING TREND OCCURRING. TEMPS SHOULD
RISE TO SLIGHTLY ABOVE NORMAL LEVELS ACROSS THE FORECAST AREA FROM
FRIDAY THROUGH SUNDAY.

A DEVELOPING UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS STATES ON
SUNDAY WILL GET SHIFTED EASTWARD IN THE STRONG UPPER LEVEL FLOW INTO
THE LOWER OHIO VALLEY REGION BY 12Z MONDAY. HAVE MAINTAINED A SLIGHT
CHANCE/CHANCE POP FROM EARLY MONDAY THROUGH TUESDAY TO ROUND OUT THE
EXTENDED FORECAST PERIOD.

TT

&&

.AVIATION...
FOR 00Z TAFS...MVFR CONDITIONS WILL PERSIST FOR A FEW MORE HOURS AS
SHOWERS EXIT THE AREA...HOWEVER DIPS INTO IFR ARE POSSIBLE DURING
THIS TIME. AFTER THIS MAIN BATCH OF PRECIPITATION IS
THROUGH...KHSV WILL SEE DRIZZLE TILL 06Z AND IFR CIGS WHILE KMSL WILL
HOLD ONTO MVFR CONDITIONS. CIGS WILL NOT IMPROVE TO BECOME VFR AT
EITHER TERMINAL UNTIL 15Z WED.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALZ006-008>010.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 1, 1:58 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CST TUE DEC 1 2015

ALZ001>005-007-016-TNZ076-096-097-021100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
158 PM CST TUE DEC 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THE REGION
TONIGHT...BEFORE ENDING FROM NORTHWEST TO SOUTHEAST LATE WEDNESDAY
MORNING. LOCALIZED FLOODING IN LOW LYING AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

ALZ006-008>010-021100-
MADISON-MARSHALL-JACKSON-DEKALB-
158 PM CST TUE DEC 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND
NORTHEAST ALABAMA.

.DAY ONE...TONIGHT...

LIGHT TO MODERATE RAINFALL WILL CONTINUE ACROSS THE REGION
TONIGHT...BEFORE ENDING FROM NORTHWEST TO SOUTHEAST LATE WEDNESDAY
MORNING.

RISES IN AREA RIVERS AND STREAMS CAN BE EXPECTED...AND A FLOOD WATCH
REMAINS IN EFFECT FOR JACKSON...DEKALB...MARSHALL AND MADISON
COUNTIES IN ALABAMA THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF ANY
FLOODING WILL BE GREATLY APPRECIATED.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:28 PM CSTAreal Flood WarningHUNMadison3 hr
Dec 1, 8:03 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Marshall3 hr
Dec 1, 10:08 PM CSTRiver Flood WarningHUNMadison23 hr
Dec 1, 10:31 PM CSTAreal Flood WarningHUNMadison6 hr
Dec 2, 12:51 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall6 hr
Dec 2, 6:48 AM CSTAreal Flood WarningHUNDeKalb4 hr
Dec 2, 2:07 PM CSTRiver Flood WarningHUNMadison, Marshall, Morgan67 hr
Dec 2, 2:17 PM CSTRiver Flood WarningHUNColbert, Lauderdale5 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.